| Model Number |
400SMTXSFT0410 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/16/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using a penumbra smart coil (smart coil) and a non-penumbra microcatheter.During the procedure, while advancing a smart coil into the hub of the microcatheter, the physician experienced resistance.Therefore, the smart coil was removed.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the introducer sheath was loaded backwards.If the introducer sheath is loaded incorrectly during use, resistance may be experienced during advancement and damage such as this may occur.Further evaluation revealed offset coil winds and kink in the pusher assembly.This damage was incidental to the reported complaint and may have occurred due to the advancement against resistance.During functional testing, the smart coil was properly re-sheathed, and advanced out of its introducer sheath without an issue.Resistance was encountered while attempting to advance the smart coil through a demonstration microcatheter due to the offset coil winds on the proximal end of the embolization coil, and the device could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.